T Nation

Prednisone Cabal

HI everyone… I am on a prescription medication called prednisone for colitis and joint ahces reasons. I have stopped going to the gym for about 6 months and feel quite derpressedat the mometn. The pred has a lot to do with it. I understand the pred eats your muscle away. Is there anything I could take to coutner the cortisol effects of the pred? I have been suggeested to get on a test/deca cycle to counter effects… any suggestions would be appreciated…

Thanks

I asked this about a week and a half ago. Glucocorticosteroids, if used too often, can have negative effects on bone density. I think this translates into less mineral uptake by the bone and muscle and seems to cause a catabolic state. DO NOT USE IT ANY LONGER. If you can stop, do it now. Do not swing your system back and forth by making up with AAS. Get off the prednisone. Take some Tribex and M until your natural levels are back to normal and stick with that for a while. Perhaps 6 months or even more. Your endocrine system is really fucked right now. Do not try to shock it with something else. I’d ask DocT or someone else who knows a lot more about this to be sure. Perhaps see a specialist.

First of all, the suggestion to use test/deca as a counter-measure is absolutely absurd - UNLESS you’re also planning on getting back into the gym on a regular basis.

I don’t know anything about the drug you’re on, but my advice would be to first look for alternative medications - get a second opinion from another doctor (if applicable). If you’re stuck with what you’re using now, then simply finding the motivation to get back to the gym would probably be sufficient to counter the medication (it can’t be that catabolic…).

Of course, it’s real easy for me to say, “just go to the gym.” - I’m not you… Regardless though, depression or not, finding and tapping into that inner ‘silence’ is what separates bodybuilders from mere mortals. At the risk of sounding ignorant: I refuse to believe that depression could stand between me, brother iron, and sister steel…

Prednisone can induce many ill effects on your physique including loss of muscle mass and impaired blood sugar control. I dont think I’d recommend using anabolic steroids to even out the effects though as that would likely just stress your system even further. First things first unless you just can’t train due to your condition I’d recommend you at least make an effort to get back in the gym and do what you can do and start from there as that will have the most dramatic effect on your physique. You didn’t say how much prednisone your taking but not many people stay on high-dose prednisone for long due to all the problems it causes and usually you can be weaned slowly off of it or at least down to a lower dose which won’t affect you so severely. Have you explored any other treatment ooptions with your doc? Often it seems in rheumatic conditions doctors will use prednisone as kind’ve a quick fix because in conditions such as these it works immediately. Unfortunately though it causes even more problems when used over a longer period of time. I would imagine there’s a good chance there’s another treatment plan for your condition you could be placed on that would allow you to taper off the pred. if you talk to your doctor. Naturally, what you can do to help boost Testosterone levels is try some products like Tribex and M.

Hey,
My girlfriend has crohn’s disease and was put on prednisone for 12 months. After several months she had problems with water retention and then fat gain. In fact, she went from 120 to 160 before the prednisone was tapered off. She got really depressed.
In hindsight, this was ridiculous. We were so scared by the crohn’s diagnosis that we trusted the doctors too much. Now though, she’s back to 125 and the crohns is under control. So here’s her advice.

  1. Go to the gym. Choose a workout and some form of interval training. don’t worry about steroids. worry about long, hard, consistant work. Your results will improve your health and depression.
  2. Eat right. Your nutrition has a great impact on your symptoms, immune system and your results in the gym.
  3. Research your illness and seek out alternatives to prednisone. You should know tons about prednisone and its effects and alternatives. Get off the pred as soon as reasonably possible. Communicate your worries with your doctor. Read books about the disease along with articles. E-mail professors and doctors. Try recommended supplements and other treatments. My girlfriend now knows more about the treatment of her crohn’s than the doctors, along with other bodybuilders who have it and how they cope. She has tried several reasonable alternatives. Many didn’t work. She was however, careful and didn’t just start ignoring the doctors. Never underestimate the damaging effets of stress.
    So get back on your feet, face the challenge, do everything you can, and tell us how it goes. May the “T” be with you.

I have taken prednisone before for my cancer and now I am on decadron I beileve is a similar type of medicantion… All I have been work-out w/ weights… I don’t see why you need to stop working-out… May want to lower the intensity and volume to prevent injury…

I would ask the doctor again to see if you can work-out…

Your colitis case must be pretty severe to be on prednisone for 6 months. I’ve had a controlled case of colitis for the past 7 years, but only occasionally have I had to take prednisone (due to a flare-up). I take sulfasalazine on a continuous basis, which keeps things under control unless I go through some sleep deprived times (which seems to be my trigger for a flare-up). You may want talk with your colo-rectal specialist about your medication regimen.

I had taken 60 mg of prednisone for 18 months for my colitis and it melted 95 lbs off me. I was a 275 lbs center in the Pac-10, and I ended up being about 180 in the end. It turned me into a skinny-fat bastard. I didnt know nearly as much as I do now about retaining lean body mass. Java, I dont know if you went to your doc about this topic, but be assured they wouldnt have the slightest clue on how to accomodate your wishes. My doc told me to simply eat more. As you can see 90 lbs lighter, it didnt work so well. I had the colectomy and I put some of the weight back on. Your probably better off listening to advice found here simply because most docs havent got the slightest clue on nutrition for someone who has a medical condition much less on someone who is healthy. I would think one of the anabolic agents would be worth a try. Also, I think higher Omega-3’s could be very useful since they have reduced inflammatory properties. If you read the “Fat Roundtable” on here, you will see that Omega 3 to Omega 6 ratio has huge implications, it might be worth the trouble for you to try to improve the ratio to your advantage. I remember your pain bro, hope it gets better.

Java- Prednisone is the anti-bodybuilding drug. It is catabolic, makes you retain water and fat in the midsection and face and causes loss of restful sleep.

When I had to take it I did continue to work out and ate a sodium restricted low carb diet. It is a struggle to do since it makes you somewhat lethargic.

I wouldn’t stop it cold turkey. Talk to your doc about alternatives. If he steers you away then find a doc that has a more sports-medicine type outlook. The guy I have now always looks out for me and knows what I am driving at when I question him.

Good Luck.

Hedo